Virginia, 2022

Damaging Winds in Virginia, August 1, 2022

August 1, 2022 · NWS LWX · 6 events in 1 county or zone

An isolated thunderstorm tracked across Loudoun County in northern Virginia causing localized wind damage during the mid evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An isolated thunderstorm tracked across Loudoun County in northern Virginia causing localized wind damage during the mid evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 1, 8:03 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 1, 8:03 PM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
903 PM EDT Mon Aug 1 2022

.SYNOPSIS...
A warm front will lift north of the area by tonight. A trough
of low pressure will move across the area Tuesday followed by a
weak cold front Tuesday night. High pressure will build over the
region Wednesday and Thursday. A weak cold front may approach
the area at the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
9 PM Update: A warm front has lifted northward through most of
the area. A lingering trough will continue to allow for showers
and a few thunderstorms over the next couple of hours, mainly
north of I-66. Upstream thunderstorms over the last several
hours across OH/PA have produced a few isolated tornadoes. There
still exists a non-zero chance that one of these cells makes it
into portions of western MD and the eastern WV panhandle over
the next hour or so before dissipating. Overnight, these showers
should wane and a drying pattern will commence heading into
Tuesday morning.

Previous Discussion Below:

Weak warm front/moisture discontinuity lies across southern
portions of the CWA this afternoon. Scattered showers have
begun forming south of this boundary, and in general this will
be the favored area for any convective development for the
remainder of the afternoon. However, an increasing number of
models show this boundary and associated instability lifting
north through this evening, allowing at least some isolated
showers and storms making it as far north as the DC metro area
before dissipating this evening. Am not terribly confident on
this occurring however. While some modest shear is in place, it
seems poor lapse rates and subsidence may limit the coverage and
intensity of any convection.

Another wild card is what happens in the Ohio Valley today. An
MCV is currently over central Ohio. If new thunderstorms form
ahead of this feature, they could reach the mountains by late
afternoon or evening, potentially pushing across northern
portions of the CWA before dissipating. Additional convection
may form ahead of another shortwave and surface cold front that
could reach the Appalachians by late evening into the
overnight...though most guidance agrees these would dissipate as
they cross the mountains.

Otherwise seasonable temperatures are expected tonight with
partly cloudy skies.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Mid level shortwave trough will cross the area Tuesday morning,
while the surface trough/"cold" front slips south into the
area. This will lead to increasing subsidence and dry air
advection. An isolated shower or storm may form ahead of the
surface boundary in southern portions of the forecast area
during the afternoon, but most areas will be dry. Downsloping
westerly wind and more sun will result in slightly warmer
temperatures in the upper 80s to near 90. Tuesday night will be
dry with seasonable temperatures.

The boundary will become diffuse by Wednesday, with subtropical
ridging building back northward and surface winds becoming more
southerly. High temperatures will rise into the upper 80s to
lower 90s, although humidity won't rise just yet.
Subsidence/lack of forcing should preclude any precipitation
chances. Lows Tuesday night will range from the mid 60s to lower
70s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Thursday still looks like the hottest day of the week with air
temperatures reaching well into the 90s and heat indices approaching
100. Questions surrounding exactly how hot it gets and in particular
just how humid it is during the afternoon yield low certainty on
whether or not we breach Heat Advisory criteria. Some showers and
thunderstorms may develop especially near the mountains during the
afternoon into evening hours.

The next cold front will approach from the Great Lakes Friday. The
front itself is relatively weak, and it will be slowing down as it
approaches. As the boundary interacts with the hot and increasingly
humid airmass in place, showers and thunderstorms will likely
develop. Shear looks quite weak - 15 kts or less - which is typical
of early August. Therefore, storms should remain rather disorganized
but could still produce gusty winds and heavy rain.

High pressure driving the aforementioned front is expected to move
due east near the Canadian border, so the front will likely stall
over the Mid-Atlantic. This will continue the chance of showers and
thunderstorms through the weekend with seasonably warm temperatures.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
An isolated thunderstorm is possible across KMRB over the next
hour or so before chances decrease. Beyond that, VFR conditions
are expected for the remainder of the night with some mid to low
level clouds lingering through the early morning hours.

Otherwise VFR conditions are expected through the middle of the
week. W/NW winds on Tuesday will become S Wednesday.

Mainly VFR is expected outside of showers and thunderstorms late in
the week with generally light southerly flow.

&&

.MARINE...
West winds becoming southerly tonight could reach 15 kt at
times. Outside chance of a thunderstorm reaching the Potomac by
this evening but threat is low. Another low chance of a shower
or storm on Tuesday afternoon near southern Maryland as winds
become westerly again behind a weak front. Northwest winds may
approach SCA criteria Tuesday night on the bay. High pressure
will strengthen on Wednesday and southerly winds may approach
SCA criteria on the bay Wednesday night. However, confidence is
low for needing any advisories through mid week.

Southerly channeling could result in near SCA level winds late in
the week.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...ADS
NEAR TERM...ADS/ADM
SHORT TERM...ADS/ADM
LONG TERM...DHOF
AVIATION...ADS/DHOF/ADM
MARINE...ADS/DHOF
Hazardous weather outlook, Aug 1, 8:57 PM EST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
957 PM EDT Mon Aug 1 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-021000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
957 PM EDT Mon Aug 1 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

An isolated severe storm capable of producing damaging gusts is
possible late this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-021000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
957 PM EDT Mon Aug 1 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

An isolated severe storm capable of producing damaging gusts is
possible late this evening, especially near and east of the Blue
Ridge Mountains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-021000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
957 PM EDT Mon Aug 1 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 23 km away, was scanning. The volume nearest the first event began at 02:26 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Loudoun

When
August 1, 9:25 PM EST
Where
Loudoun County, 0.87 mi ENE of North Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.077, -77.716

Trees blew down along VA-622 Greggsville Road.

Thunderstorm Wind, Loudoun

When
August 1, 9:33 PM EST
Where
Loudoun County, 1.89 mi WSW of Woodburn
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.072, -77.654

Trees blew down along VA-797 Mount Gilead Road.

Thunderstorm Wind, Loudoun

When
August 1, 9:37 PM EST
Where
Loudoun County, 1.4 mi WSW of Leesburg
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.112, -77.574

Trees and large tree limbs blew down near Leesburg, including in the 300 block of Belmont Drive Southwest.

Thunderstorm Wind, Loudoun

When
August 1, 9:39 PM EST
Where
Loudoun County, 1.64 mi ENE of Woodburn
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.090, -77.592

About 20 trees and large tree limbs were blown down near Meade Drive Southwest, Hawling Place Southwest, Harle Place Southwest, Connery Terrace Southwest, and Fairfield Way Southwest. One large tree limb fell onto a car. All damage was facing toward the east.

Thunderstorm Wind, Loudoun

When
August 1, 9:41 PM EST
Where
Loudoun County, 1.22 mi SSE of Leesburg
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
NWS Employee
Coordinates
39.104, -77.540

Several trees and large tree limbs blew down near VA-7 East Market Street.

Thunderstorm Wind, Loudoun

When
August 1, 9:50 PM EST
Where
Loudoun County, 3.25 mi ENE of Leesburg Muni
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
39.098, -77.494

Several trees and large tree limbs blew down near Lansdowne, including near Inova Loudoun Hospital and on Riverpoint Drive near Lansdowne Golf Course. Large tree limbs blew down along VA-641 Ashburn Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036804, 1036805, 1036806, 1036807, 1036808, 1036809.